"My son is addicted to heroin, and for, the exercises, I have difficulty determining if he is using, as I think he is always using. Is it appropriate to have a discussion with him when he is most alert about why and when he uses?" — a recent comment from AiR member All4All
Assessing whether your Loved One is high or not can be a challenge. The Key Observations worksheets in the Learning Center can help you focus on where to look. The Resource Supplement provides a description of the signs of intoxication of specific drugs.
Answering the questions in the exercises can still be challenging though, especially with drugs like heroin or other opiates where the signs of use can be more subtle.
Talking to your son about his use could be worthwhile. He’d have to be open to it, and you’d have to stay calm, show no judgment, and give no advice. I suggest you keep it short and limited to when he uses and how it feels and looks when he’s high.
How opiate users stabilize between highs
No one is high all the time, especially with pricey and illegal drugs. Heroin has indeed become easier to get. The price has come way down. But one still needs to find the dealer, not get beat, etc. With the advent on buprenorphine (also called suboxone or subutex), people addicted to prescription opiates or to heroin have a ready out when they can’t get their drug of choice. Buprenorphine is a medication-assisted-treatment for opiate addiction that is being diverted by patients and sold on the street. It is cheap and plentiful. It provides users with a way to avoid the painful withdrawals of opiates. It provides a pause when someone wants to “just function.”
If talking to him is not an option, make an educated guess
For the majority of family members who can’t ask their Loved Ones, you’ll have to hone your skills and make an educated guess. The reason to guess is to know how to react to your Loved One — Yes, he’s high: (disengage, remove rewards, allow natural consequences to occur), or No, he’s not high: (reward).
Your reaction must land in one of those two buckets…. Not being sure is a given, but acting like you’re not sure makes you wishy washy. Your message will thus be unclear.
What an opiate user looks like when using
So you have to guess. In the early period of use, opiates make you euphoric, drowsy, the eyes are glossy and the lids droop. The skin itches, especially the face. People vomit, sometimes repeatedly. The person can be slow to respond and might even slur his speech a little.
As tolerance builds – and it builds quickly with opiates – the person can indeed just look normal when they use. Using staves off withdrawals. The energy is back up, the mood improves, and the person can get on with things. If they take a lot and really overcome the threshold of tolerance, they will look euphoric, drowsy, etc. like that early period of use.
Enter Buprenorphine. With this drug, your Loved One won’t look high, they will just be avoiding withdrawals. They will look normal.
What an opiate user looks like in withdrawl
Withdrawals from opiates can be quite severe. It starts with a drop in mood, irritability, flu symptoms (feeling cold, eyes and nose running, diarrhea), insomnia. After 24 hours or so, your Loved One will get quite sick, they will hurt all over, and they won’t be able to sit still. Not only are the legs restless but so is the rest of the body. They may vomit.
It makes sense that it can be hard to tease apart use from non-use when a Loved One is addicted to opiates. I suggest you take a few days and just observe your Loved One. See if you can discern the difference between appearing just barely normal or grumpy and low or sick vs. drowsy or energetic and happier.
How to modify the CRAFT approach with opiate users
For our purposes, your Loved One looking “barely normal” may still mean he has taken something, but we’ll call that not high. It’s likely that he is just maintaining, probably with buprenorphine. You’ll want to step in and reward that.
Drowsy, energetic, and happier means he is high. You’ll try your best to step away, not reward, and allow him to feel the consequences that come from him avoiding life.
One final thing: the Supplement provides information on Narcan. Please read up on it. It is an antidote to an overdose and is being made available to families in some states, including Massachusetts.
Thank you for coming to this site and asking your question. Your situation is very difficult, but remember that following this program will help you unblock the situation with your son. It will change how you are reacting, and will push the responsibility of his use onto him. He will feel more alone with his life choice of drug use, and you will be prepared to help.
You will maintain a bridge for him to cross by being loving and encouraging when he doesn’t use, and neutral and not enabling when he does. Your continued respect and the use of positive reinforcements is the hand that reaches out to your son that says: I am here when you are ready and I have a plan that will help.
My very best hope and wishes for you in the New Year.